Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 11, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 25, 2016, 9:24 PM CDT for Dickey County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 9:24 PM CDT (02:24 UTC)
- Expired
- May 25, 2016, 9:51 PM CDT
- In force
- 27 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 78 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:27 PM CDT | HAIL 1 | 1 S Oakes, ND | STILL HAILING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
038
WUUS53 KBIS 260224
SVRBIS
NDC021-260330-
/O.NEW.KBIS.SV.W.0011.160526T0224Z-160526T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
924 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DICKEY COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 1030 PM CDT
* AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
OAKES...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN DICKEY COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
GLOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4601 9814 4628 9832 4628 9801 4605 9801
TIME...MOT...LOC 0224Z 245DEG 19KT 4615 9814
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON2 follow-up statements
686
WWUS53 KBIS 260235
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
935 PM CDT WED MAY 25 2016
NDC021-260330-
/O.CON.KBIS.SV.W.0011.000000T0000Z-160526T0330Z/
DICKEY ND-
935 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN DICKEY COUNTY...
AT 934 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OAKES...MOVING
NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OAKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4602 9810 4627 9810 4628 9801 4605 9801
TIME...MOT...LOC 0234Z 245DEG 19KT 4617 9806
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON775
WWUS53 KBIS 260251
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT WED MAY 25 2016
NDC021-260300-
/O.CAN.KBIS.SV.W.0011.000000T0000Z-160526T0330Z/
DICKEY ND-
951 PM CDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4602 9810 4627 9810 4628 9801 4605 9801
TIME...MOT...LOC 0248Z 245DEG 19KT 4621 9794
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:08 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 25, 7:08 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 708 PM CDT WED MAY 25 2016 .UPDATE... Issued at 658 PM CDT Wed May 25 2016 Scattered convection continues to spread east across northwest and central ND. Surface low in eastern ND with a trough into northwest north dakota toward an upper low over northeast MT. This scenario is producing a favorable environment for thunderstorm activity. Over northwest ND the NST parameter was pegged earlier and there was a funnel cloud reported northwest of plaza. Over the south central portion of the state more shear and instability remain with the added forcing of a shortwave moving into the vicinity. The problem is that we will continue to stabilize as we move through the evening, and this area saw limited heating during the daytime. Think the potential for a severe storm still remains over the south central portion of the state but will continue diminish as we move into the late evening. && .SHORT TERM...(This evening through Thursday) Issued at 222 PM CDT Wed May 25 2016 Thunderstorms today highlight the short term. An upper level low centered over the border of Saskatchewan and northern Montana is keeping the region in southwest cyclonic flow. Two upper level short waves can be seen on water vapor satellite imagery. One is located over central North Dakota and lifting north. This wave was associated with early morning precipitation that has now generally moved away from western and central North Dakota. The second wave is currently located near the southern Black Hills of South Dakota and is starting to spark off scattered showers and thunderstorms over much of the western Dakotas. At the surface, low pressure has propagated north from South Dakota into southeastern North Dakota with a surface trough extending northwest across central and western North Dakota. Breaks in the clouds in the south central and southeast should help to continue destabilizing the atmosphere through the atmosphere. Latest guidance and RAP mesoanalysis trends suggest a large area of 500-1500 J/KG MLCAPE along a line from Bismarck to Jamestown and south to the state border. Stronger deep layer shear is vacating the area with the leading short wave. However, guidance does suggest an environment marginally conducive for non- supercell tornadoes/landspouts. Strong low level CAPE/steep lapse rates, elevated surface vorticity associated with the low/trough, and very little shear could contribute to one or two brief/weak tornadoes given the stronger cores. Otherwise, expect pulse style storms with small hail and gusty winds as the main threats given the weak shear in place. Overnight, expect continued showers and thunderstorms to wrap around the low, mainly in the north and west. Chances for precipitation will continue through Friday. .LONG TERM...(Friday through Wednesday) Issued at 222 PM CDT Wed May 25 2016 Persistant southwesterly flow will continue over the area through the extended period as trough lingers over the western CONUS. This will bring a daily chance for showers and thunderstorms. The timing of individual waves lifting through the flow remains tricky, so will more or less keep broad-brushed chances through much of the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 658 PM CDT Wed May 25 2016 Showers and scattered thunderstorms will continue this evening from Williston to Minot and southeast to Bismarck and Jamestown. Areas of mvfr ceilings are possible late tonight into Thursday morning. Chance of thunderstorms again Thursday afternoon. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...TWH SHORT TERM...ZH LONG TERM...JJS AVIATION...TWH
Hazardous weather outlook, May 25, 7:10 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 710 PM CDT WED MAY 25 2016 NDZ001>005-009>013-017>021-031>033-040>044-270015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- 710 PM CDT WED MAY 25 2016 /610 PM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE FORECAST TODAY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY... INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ022-023-025-034>037-045>048-050-051-270015- SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 710 PM CDT WED MAY 25 2016 /610 PM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY THROUGH THIS EVENING. A FEW STORMS MAY BE STRONG ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS AFTERNOON AND EVENING WITH SMALL HAIL AND GUSTY WINDS. A BRIEF OR WEAK TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY... INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 25, 6:32 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT WED MAY 25 2016
NDZ011-012-260015-
MCHENRY ND-WARD ND-
632 PM CDT WED MAY 25 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MCHENRY AND
SOUTHEASTERN WARD COUNTIES UNTIL 715 PM CDT...
AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF SAWYER...OR 12 MILES SOUTH OF MINOT...MOVING NORTHEAST
AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MINOT...VELVA...SURREY...SAWYER AND LOGAN.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4831 10116 4808 10086 4785 10127 4785 10129
4799 10146
TIME...MOT...LOC 2331Z 227DEG 12KT 4805 10125
HARGROVELocal storm report, May 25, 6:53 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FUNNEL CLOUD 10 NW PLAZA 48.13N 102.11W
05/25/2016 MOUNTRAIL ND PUBLIC
PICTURE POSTED ON FACEBOOK
&&
KROLAKLocal storm report, May 25, 7:10 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FUNNEL CLOUD COLEHARBOR 47.54N 101.22W
05/25/2016 MCLEAN ND PUBLIC
PICTURE RELAYED FROM MEDIA TAKEN BY THE PUBLIC.
&&
ZHSpecial weather statement, May 25, 7:29 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 729 PM CDT WED MAY 25 2016 NDZ035-036-046-260115- EMMONS ND-KIDDER ND-BURLEIGH ND- 729 PM CDT WED MAY 25 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KIDDER... SOUTHEASTERN BURLEIGH AND NORTHEASTERN EMMONS COUNTIES UNTIL 815 PM CDT... AT 728 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF BRADDOCK...OR 22 MILES SOUTHWEST OF STEELE...MOVING EAST AT 15 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRADDOCK...MOFFIT AND KINTYRE. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4659 10039 4673 10037 4682 9991 4641 9992 TIME...MOT...LOC 0028Z 270DEG 15KT 4663 10027 HAMILTON
Special weather statement, May 25, 8:21 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT WED MAY 25 2016
NDZ037-048-051-260200-
STUTSMAN ND-DICKEY ND-LA MOURE ND-
821 PM CDT WED MAY 25 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
STUTSMAN...DICKEY AND LAMOURE COUNTIES UNTIL 900 PM CDT...
AT 820 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF JUD TO 7 MILES NORTH OF FORBES.
MOVEMENT WAS NORTHEAST AT 35 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ELLENDALE...EDGELEY...LAMOURE...KULM...MONTPELIER...JUD...
FULLERTON...DICKEY...MERRICOURT...MILLARTON AND NORTONVILLE.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4628 9900 4629 9902 4667 9904 4677 9844
4663 9844 4663 9816 4604 9819 4594 9900
TIME...MOT...LOC 0120Z 242DEG 35KT 4653 9878 4605 9880
HAMILTONSpecial weather statement, May 25, 9:20 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
920 PM CDT WED MAY 25 2016
NDZ048-051-260300-
DICKEY ND-LA MOURE ND-
920 PM CDT WED MAY 25 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DICKEY AND
SOUTHEASTERN LAMOURE COUNTIES UNTIL 1000 PM CDT...
AT 920 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OAKES...MOVING
NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OAKES...VERONA AND GLOVER.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4605 9819 4626 9836 4645 9804 4629 9804
4628 9801 4610 9801
TIME...MOT...LOC 0220Z 238DEG 24KT 4614 9817
HAMILTONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:29 PM CDT | Special Weather Statement | BIS | Emmons | 46 min |
| May 25, 7:37 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 38 min |
| May 25, 8:00 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 30 min |
| May 25, 8:21 PM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 39 min |
| May 25, 9:20 PM CDT | Special Weather Statement | BIS | Dickey | 40 min |
| May 26, 1:40 PM CDT | Special Weather Statement | BIS | Dunn, Stark | 50 min |
| May 26, 2:13 PM CDT | Special Weather Statement | BIS | Mercer | 32 min |
| May 26, 2:40 PM CDT | Special Weather Statement | BIS | McLean | 50 min |
| May 26, 3:00 PM CDT | Special Weather Statement | BIS | Dunn | 60 min |
| May 26, 3:30 PM CDT | Special Weather Statement | BIS | McLean, Oliver | 60 min |
| May 26, 4:15 PM CDT | Special Weather Statement | BIS | Williams | 45 min |
| May 26, 4:31 PM CDT | Special Weather Statement | BIS | McKenzie | 44 min |
| May 26, 4:43 PM CDT | Special Weather Statement | BIS | McLean, Sheridan, Ward | 62 min |
| May 26, 5:15 PM CDT | Special Weather Statement | BIS | Mountrail | 45 min |
| May 26, 5:41 PM CDT | Special Weather Statement | BIS | McHenry, Ward | 64 min |
| May 26, 5:45 PM CDT | Special Weather Statement | BIS | Wells | 45 min |
| May 26, 5:57 PM CDT | Special Weather Statement | BIS | Mountrail | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.